Until I was 56, I hardly had a day's illness in my life. I was fit, healthy and lived a full, busy and active life. I had worked for the National Health Service for 27 years and was a senior manager in a Hospital Trust. The job meant long, hard hours and was very stressful but I enjoyed it and could handle it!
Then, in 2006, my sister's husband was diagnosed with a terminal illness. Things got very tough for her but I was there to help and support her even though she lived miles from me – and I could handle it!
I was also at the time dealing with a horrendous medico-legal case at work that was the worst the Hospital had ever had – but I could handle it! (Or so I thought.)
In October 2006, my husband and I went on holiday to the USA. I loved it but we did a lot of traveling and it was very physically tiring. I returned to work for 3 days and then, that weekend, I suddenly ended up in the ER of my own hospital with all the symptoms of a heart attack. I was scared witless!
However, they could find nothing wrong and sent me home. This happened 3 times and then they decided to keep me in and do extensive cardiac tests. I had the lot, even an angiogram – nothing wrong.
I am sure I don't need to go into any more detail on the next couple of months as we've probably all been through it. I had every test for every condition – lung function and respiratory, thyroid, anaemia, diabetes, gastroscopy for gastric reflux, abdominal ultrasound, pH monitoring and manometry etc., etc., etc. Nothing showed up which would cause the symptoms and yet the symptoms continued. My GP said stress, I said rubbish. Then just after Christmas 2006 my GP said we should, `…try to settle things down, to see what is going on,' and prescribed 5mg Diazepam. Now I don't like taking medication of any type and normally I would have researched the drug before agreeing, but I was in such a state by then that I didn't do it and just started taking it.
I can honestly say that I never felt particularly well on it but it did calm me down and helped me sleep. Fast forward 3 months and I was still taking 5mg and my prescription was just automatically being renewed. However, I was getting a host of different symptoms – high anxiety, insomnia, dizziness, palpitations, breathlessness, low BP, nausea etc. etc. I ended up in the ER again, twice, and was seeing my GP fortnightly. No-one ever seemed to consider that this had anything to do with the drug and by then, I am sure, thought I was imagining it all.
Then my GP was away and I saw another doctor. He said, `This is tolerance. I am doubling your dose. Take it all in one go at night. Look forward to a good night's sleep and I'll prescribe you an AD as well'. (I refused the AD. I wasn't that far gone!) Well I took 10mg that night and, believe me, all hell broke loose. I was in agony and so hyper-anxious I thought I would die. The next day I tried taking the 5mg dose again but the same terrifying thing happened. When I came down off the ceiling, I rushed to my doctor who said that I was having a paradoxical reaction – the drug was having the exact opposite effect to that intended. I knew nothing about tapering then or the dangers of cold turkey. I just knew I had to get off that drug and so I just stopped taking the pills.
For 2 days I was OK, but on day 3 my nightmare began. I was like a junkie that you see shivering in the gutter. I trembled, jerked, cried and hallucinated. I didn't sleep for 5 days/nights straight. It was the most terrifying experience I have ever had and I never want to be in that position again. It makes me cry now just recalling it. My GP was no help. He said he had never seen any patient before have trouble like this with Diazepam and I know he didn't believe my symptoms. Luckily I knew from my job about an NHS unit which deals with alcohol and drug abuse. I didn't fit that description but I asked them for help and they gave it. They got me through the first agonising weeks and taught me a lot about prescription drugs. I also researched Benzodiazepines, discovered Prof. Ashton and found this group. I was astounded at what I was learning about dependency and furious with my GP for what he had done to me.
Working with doctors I knew they weren't infallible but this experience has really opened my eyes. I shall never blindly trust the medical establishment again. I could not believe or accept that 4.5 months on such a low dose could cause such suffering month after month, and thought that I must surely soon be back to normal. But things didn't improve and I kept being hit with wave after wave of changing symptoms, nearly all of them physical, and I felt so ill all the time. My husband and family were sick with worry and did not know how to help. I lost all appetite and the weight fell off - 28lbs - very quickly. I was so exhausted that I could not even walk slowly around the block or push the vacuum cleaner around. My muscles became weak and wasted. I avoided going into shops or any other public places because I suffered panic attacks. I had weird sensory perceptions and I lost all self-confidence, worried incessantly about everything and was afraid to be on my own. But worst than all the psychological symptoms was the physical pain. The worst of my W/D symptoms were:
Nausea, dizziness, blurred vision, eye pain, inner trembling, electric brain shocks, urinary frequency, pelvic and rectal pain, kidney pain, trembling muscles, muscle spasm, chest pain, balance problems, extreme tension in shoulders/neck/back, lump in throat, oesophageal spasm, indigestion, abdominal pain, brain fog, light headedness, pain in coccyx and sciatic nerve, palpitations, low BP, breathing difficulties, extreme fatigue, … and I am sure there were others which I have forgotten.
It was just a complete lack of equilibrium, like none of my bodily functions were in sync anymore and I just felt generally unwell all the time. There were many times that I just wanted to die and end the anguish. And thus it continued. I would feel better at some stages only to be knocked sideways again with worse or different symptoms months later.
I never saw a gradual improvement. It was always 2 steps forward and 1 back. Even at 12 months off I was hit with a new batch of symptoms. During all this time, my GP prescribed all sorts of medications. I couldn't tolerate any of them. They just made me sicker and so I stopped taking anything at all. I underwent numerous tests and procedures including 2 gastroscopies, colonoscopy, cystoscopy, renal ultrasound, MRI and I even had an ovary and fallopian tube removed. None showed any problem and none stopped the pain. I was undoubtedly the healthiest `sick' person in the world. I had CBT, hypnotherapy, shiatsu massage, acupuncture and practiced relaxation, yoga and meditation. These helped me a little but in the end I believe that time resting and accepting would have been the best course of action. Thank God for the NHS or I would be bankrupt by now!
I could not work – it would have been impossible. I was lucky that my job allowed me 12 months sick leave on full pay and 6 months on half pay. I tried to return at one stage but I could not cope. I was then given medical retirement so in effect I lost my career to benzo sickness. I have lost count of the holidays and other social functions which have been ruined by my ‘health’ problems. My husband has been wonderful and helped and supported me throughout but it has been very hard on him too. I do feel that I am not the person I was and I do not think I ever will be. This experience is so traumatic that I believe it changes us all.
Now, at 18 months off I think I can see the light. I am not yet healed but feel that I am moving towards being healed. I still have some unpleasant GI symptoms and if I overdo things or ingest anything which my sensitised system doesn't like then I know about it very quickly and suffer flares of symptoms. But generally, I am feeling better and that is all I can ask at present. I hope things do improve and I can go on to enjoy the happy and adventurous retirement my husband and I have worked so hard for. Only time will tell. I will never again take a benzodiazepine. Neither will I take any drug prescribed by a doctor without thoroughly researching it, and then only if it is absolutely necessary. At some stage, when I feel stronger, I may well volunteer with the Alcohol and Drugs Abuse unit to see if I can help anyone else thrown into the same tragic mess that I was by prescription drugs.
I am sincerely grateful to the mods, and everyone else on this group, who have helped me through this ordeal with encouragement, advice or just empathy. I do not know how I would have got to this stage without you.
Finally, I apologise that this story is so long, but it all seemed relevant and it really helped me to set it all down in writing at last.
Continued healing to all of us.
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 22 July 2015